Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 3, NWS El Paso, TX

March 29, 2019El Paso County, Hudspeth County, Texas; 8 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Mar 29, 2019, 6:59 AM MDT for El Paso County, Hudspeth County, Texas; 8 counties in New Mexico. It took effect at Mar 29, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2019, 6:59 AM MDT (12:59 UTC)
In effect from
Mar 29, 2019, 12:00 PM MDT
Expired
Mar 29, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3473 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS84 KEPZ 291259
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
659 AM MDT Fri Mar 29 2019

...RED FLAG WARNING FOR VERY LOW RELATIVE HUMIDITY BELOW 10% AND 
WINDS OVER 20 MPH THIS AFTERNOON AND EVENING ACROSS THE REGION ...

.An upper disturbance moves east over in Northern New Mexico which
will enhance a surface lee cyclone in northeast NM. This will 
result in strong west winds over 20 mph in most of the region,
especially over the eastern zones. The winds will also keep 
bring more dry air from the west and make our relative humidity
values in the lowlands and the Sacramento Mountains below 10 
percent, while the Gila Region remains between 10 to 15 percent. 
These conditions along with high to very high fire danger 
warranted the issuance of this warning.

NMZ110>113-TXZ055-056-300300-
/O.NEW.KEPZ.FW.W.0003.190329T1800Z-190330T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
659 AM MDT Fri Mar 29 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR VERY LOW RELATIVE HUMIDITY AND STRONG WINDS FOR FIRE 
WEATHER ZONES 055, 056, 110, 111, 112, AND 113...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon today to
9 PM MDT this evening. 

* AFFECTED AREA...All of the fire weather zones in southwestern
  and southcentral New Mexico, and Far West Texas. 

* WIND...15 to 25 mph with gusts to 35.

* HUMIDITY...5 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

29

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 29, 4:08 AM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 29, 4:08 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
408 AM MDT Fri Mar 29 2019

.SYNOPSIS...
Expecting one more day of above normal temperatures before a
backdoor cold front pushes through on Saturday cooling our
temperatures by 10 to 20 degrees for the weekend. A trough will
skirt the area on Sunday bringing a chance of rain showers mainly
to the mountains of central New Mexico. Drier conditions and
warming temperatures will return for the start of the new week.

&&

.DISCUSSION...
Looking at satellite this morning, a batch of high clouds
continues to thin out along a line from El Paso up to the
Sacramento Mountains and eastward. Expecting skies to be mostly
clear across the area today until more higher clouds return later
this evening and overnight. Temperatures today will be slightly
cooler than yesterday as a Pacific airmass moves in. Westerly
winds will be breezy this afternoon meaning patchy blowing dust
will be possible in spots, especially near and southeast of the
Lordsburg Playa.

The only real noteworthy change to our weather will come this
weekend as a backdoor cold front pushes through the Borderland on
Saturday. Rather significant cooler air will move in behind the
front cooling things down by about 10 degrees on Saturday and an
additional 5 to 10 degrees on Sunday. As the wind becomes
easterly, the west slopes of local mountains will see breezy
conditions Saturday night into Sunday.

In addition to the increase in moisture behind the front, an
upper trough will skirt by the area bringing in a chance of rain
showers on Sunday. Models still differ slightly on just how far
south the precipitation extends at this time. The GFS keeps the
bulk of the moisture to our north with the northern zones and
Sacramento Mountains seeing the higher rain chances, whereas the
Euro has the low centered over northern New Mexico allowing for
precipitation to extend further south into the lowlands. Decided
to keep 15-25 PoPs in the mountains to the north with lower end
chances across the lowlands.

April looks to start out on a pleasant note as upper level ridging
takes over on Monday allowing for drier air to return to the
Borderland. Temperatures will rebound quickly to above normal
values and remain there for the rest of the week.

&&

.AVIATION...Valid 29/12Z-30/12Z...
VFR conditions to prevail thru this forecast period. SKC-SCT250
becoming BKN250 after 06Z. Winds less than 10 kts this morning,
increasing to west 15-20kts with gusts to 30 kts from 18Z-01Z.
Northwest 7-12 kts after 01Z. 5SM BLDU possible over desert areas,
mainly Deming west.

&&

.FIRE WEATHER...
Mostly dry west/northwest flow aloft will keep the fire zones dry
and warm the majority of time over through the weekend and into next
week. Afternoon winds will pick up to 15 to 25 mph this afternoon,
with some gusts to 35 mph. Red Flag conditions may materialize for
an hour to two, but believe duration just short of requirement. Fire
Wx desk can re-evaluate next few hours. Cold front pushes in from
the east Saturday morning and should reach Arizona border Saturday
evening. Not expecting any precip, but front will produce gust winds
of 25 to 40 mph along west slopes of mountains Saturday night and
Sunday. Temperatures below normal both Saturday and Sunday. A few
showers possible mountain zones and east of the Rio Grande Valley
Sunday and Sunday night. Dry west flow appears again for most of
next week, with temperatures back well above normal by Tuesday and
Wednesday.

Min RHs will be in the single digits and teens today and Saturday,
before increasing 20s and 30s Sunday, then back into the teens
Monday and Tuesday. Vent rates will be excellent today, but then
fall to fair-good Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 82  52  71  42 /   0   0   0   0
Sierra Blanca           79  47  66  35 /   0   0   0   0
Las Cruces              80  46  71  40 /   0   0   0   0
Alamogordo              79  45  69  39 /   0   0   0   0
Cloudcroft              60  33  47  24 /   0   0   0   0
Truth or Consequences   80  45  69  40 /   0   0   0   0
Silver City             68  39  65  36 /   0   0   0   0
Deming                  78  41  72  39 /   0   0   0   0
Lordsburg               76  39  73  38 /   0   0   0   0
West El Paso Metro      80  52  70  43 /   0   0   0   0
Dell City               83  46  66  36 /   0   0   0   0
Fort Hancock            84  51  72  41 /   0   0   0   0
Loma Linda              76  46  64  35 /   0   0   0   0
Fabens                  82  50  72  42 /   0   0   0   0
Santa Teresa            80  48  71  41 /   0   0   0   0
White Sands HQ          80  48  69  41 /   0   0   0   0
Jornada Range           80  43  70  38 /   0   0   0   0
Hatch                   81  43  72  39 /   0   0   0   0
Columbus                80  44  72  41 /   0   0   0   0
Orogrande               81  46  68  38 /   0   0   0   0
Mayhill                 70  36  53  26 /   0   0   0   0
Mescalero               68  36  55  28 /   0   0   0   0
Timberon                66  35  53  26 /   0   0   0   0
Winston                 71  33  63  29 /   0   0   0   0
Hillsboro               76  40  68  36 /   0   0   0   0
Spaceport               80  42  70  37 /   0   0   0   0
Lake Roberts            69  31  65  29 /   0   0   0   0
Hurley                  71  36  67  33 /   0   0   0   0
Cliff                   74  35  72  33 /   0   0   0   0
Mule Creek              71  38  68  37 /   0   0   0   0
Faywood                 72  40  67  37 /   0   0   0   0
Animas                  78  42  74  41 /   0   0   0   0
Hachita                 78  41  73  38 /   0   0   0   0
Antelope Wells          78  42  72  40 /   0   0   0   0
Cloverdale              74  42  70  41 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

JKP/Hefner
Hazardous weather outlook, Mar 29, 6:02 AM MDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
602 AM MDT Fri Mar 29 2019

NMZ401>403-408-414>416-301215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
602 AM MDT Fri Mar 29 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Breezy winds 15 to 25 mph this afternoon. Otherwise no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chance of showers on Sunday. Snow levels could drop to around 8000
feet with some light snow accumulations above that elevation.
Roads may become slick at the highest elevations. Winds 15 to 30
mph Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ404>407-409>413-417-TXZ418>424-301215-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
602 AM MDT Fri Mar 29 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Breezy winds 15 to 25 mph this afternoon. A few areas of blowing
dust will be possible, mainly west of Deming. Otherwise no
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy winds 20 to 30 mph along west slopes of local mountains
Saturday night into Sunday. A slight chance of rain showers
is possible on Sunday. Winds 15 to 30 mph Wednesday and Thursday
with patchy blowing dust possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JKP

Nearby

Red Flag Warnings in New Mexico, 2019Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.